Winter Weather, Boone
- When
- March 13, 10:00 AM EST to 11:00 PM EST
- Where
- Boone forecast zone
- Reported by
- ASOS
- Coordinates
- 38.970, -84.728 (the zone’s center; the record gives no point)
The CVG airport measured 0.8 inches of snowfall.
A surface low pressure system tracked east through Kentucky. Cold air in the wake of this low interacted with an upper disturbance to produce a period of snowfall for the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A surface low pressure system tracked east through Kentucky. Cold air in the wake of this low interacted with an upper disturbance to produce a period of snowfall for the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 13, 9:46 AM EST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington OH
1046 AM EDT Mon Mar 13 2017
.SYNOPSIS...
A large storm system will swing through the region today
bringing a combination of rain and snow to the area. As the
center of the storm transitions to the East Coast, the
precipitation will become all snow tonight. Much below normal
temperatures and scattered snow showers will affect the region
on Tuesday. The cold temperatures will linger into Wednesday in
the northwest flow behind the low.
&&
.NEAR TERM /THROUGH TONIGHT/...
After looking over current temperatures and model soundings,
decreased temperatures across the area today, especially
northwest of I-71. Southeast of I-71 temperatures will increase
more due to more sunshine and a longer period of warmer
southeasterly flow. Still maybe too warm across the southeast
however. Colder air will begin to filter into the area across
the northwest this afternoon and then to the rest of the region
this evening into the overnight.
QPF values are not overly high, however some concern that will
will be some banding that sets up both this afternoon across the
west and across the east overnight. More concern across the
east overnight with loss of daytime heating. Have advisory or
close to advisory across a few locations south of the current
advisory, however will wait and see how temperatures respond
through early afternoon before changing current placement of
advisory.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
On Tuesday, a closed H5 low settles across the Great Lakes,
while a deep sfc low affects the East Coast. This will bring
strong cold advection to the region, which should cause
scattered snow showers on Tuesday. Highs on Tuesday will only
recover into the upper 20s to lower 30s.
As the storm systems pulls e Tuesday night, a few flurries could
linger. There should be breaks in the clouds however, which will
allow temperatures to fall into the teens.
High pressure will try to build in on Wednesday, but northerly
flow with caa should cause clouds to redevelop. Highs on
Wednesday will again only reach the upper 20s to lower 30s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Deep-layer northwesterly flow will continue through the Ohio
Valley over the course of Wednesday and Thursday, leading to
temperature rises on Thursday as skies continue to clear and a
surface high moves into the area. What follows for Friday into
Saturday appears to be a shortwave ridge/trough combination on
the northwesterly flow, with precipitation expected ahead of the
trough (mainly Saturday morning). These features are being
modeled with a greater amplitude on the ECMWF versus the GFS,
resulting in a more wrapped-up solution on the ECMWF versus a
more progressive (and faster) solution on the GFS. Given that a
much wider spread in possible 500mb patterns is being hinted at
by the GEFS, it still appears that either of these options may
be possible. With these timing and phase concerns, will keep a
p-type mix (rain/snow) through this period, with PoPs capped at
only 50 percent. In either scenario, drier conditions are
expected for Sunday.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Mess of a forecast coming up later today and primarily this
evening. Until about 20z, high cloud base will be lowering as
low pressure center crosses south of the Ohio Valley. ENE winds
will converge along a baroclinic zone that lines up just w of
the I-71 corridor in the late day and passes east by early
evening. This band will denote the heaviest snowfall, which may
prevail for a longer part as rain at KCVG/KLUK until the colder
air on northerly winds force the lower thicknesses and
temperatures into Kentucky.
Through 20z, cigs and vsbys will remain VFR. Once showers begin
they will quickly lower to mvfr and ifr, dropping as low as lifr
in vsbys with snow. After 6z, the baroclinic zone will have
shifted east and out of the TAF sites. This will permit stronger
northerly winds with drier air to increase cigs slightly and
vsbys even more. However, lingering light snow showers in a
strong cold advection pattern will remain possible for the rest
of the overnight with MVFR conditions. Gusts to 25kt are
possible towards the end of the valid forecast.
OUTLOOK...MVFR ceilings and visibilities to linger on Tuesday.
Gusty northwest to northwest 25 to 30 knots expected on Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 2 PM EDT Tuesday for OHZ026-034-
035-042>046-051>056.
KY...None.
IN...None.
&&
SYNOPSIS...Coniglio/Hickman/Sites
NEAR TERM...Novak
SHORT TERM...Sites
LONG TERM...Hatzos
AVIATION...FranksHazardous Weather Outlook National Weather Service Wilmington OH 449 AM EDT Mon Mar 13 2017 OHZ026-034-035-042>046-051>056-140900- Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami- Champaign-Clark-Madison-Franklin OH-Licking- 449 AM EDT Mon Mar 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 2 PM EDT TUESDAY... This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. An unseasonably cold airmass will remain in place across the region through the upcoming week. This will result in hard nighttime freezes. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow accumulations to the National Weather Service. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>065-070>074-077>082- 088-140900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Preble-Montgomery-Greene- Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking- Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto- 449 AM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Light snow accumulations are possible overnight, which might cause slick spots on area roadways. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. An unseasonably cold airmass will remain in place across the region through the upcoming week. This will result in hard nighttime freezes. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snow accumulations to the National Weather Service.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
The CVG airport measured 0.8 inches of snowfall.
A half inch of snow fell in Maysville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682074, 682076.